North Dakota, 2013

Tornado and Flash Flooding in North Dakota, June 20 to 21, 2013

June 20 to 21, 2013 · NWS FGF · 25 events in 5 counties and zones

Several upper level disturbances in the southwest flow aloft helped to spark an episode of severe weather across eastern North Dakota and the northwest quarter of Minnesota. Numerous reports of large hail, strong winds, and heavy rain were received across these areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
$100,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several upper level disturbances in the southwest flow aloft helped to spark an episode of severe weather across eastern North Dakota and the northwest quarter of Minnesota. Numerous reports of large hail, strong winds, and heavy rain were received across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 2:59 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 20, 2:59 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 PM CDT THU JUN 20 2013

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013

UPPER LEVEL LOW PRESSURE TROUGH OVER THE PACIFIC NORTHWEST FORECAST
WILL EJECT A SHORT WAVE ACROSS ND/SOUTHERN MAN LATE SUN NIGHT WHILE
ORIGINAL LOW REMAINS OVER ALTA. UPPER AIR BECOMES MORE PROGRESSIVE
THEREAFTER AS SHORT WAVES MOVE IN FROM THE WEST COAST. WATER VAPOR
LOOP INDICATED A SHORT WAVE/JET STREAK OVER WESTERN MN.

MODELS PLACE MOST UNSTABLE AIR FOR TOMORROW NIGHT OVER THE SOUTHERN
RED RIVER VALLEY. ANOTHER SHORT WAVE FORECAST TO MOVE THROUGH FRI
NIGHT. WILL PREFER THE ECMWF. MODEL CROSS SECTION INDICATES
DIFFERENTIAL THETA-E ADVECTION WILL BE POSSIBLE FOR FRI NIGHT AND SO
WILL THE THREAT FOR WIND.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013

SATURDAY NIGHT THROUGH SUNDAY NIGHT

ANOTHER SHORT FORECAST FOR SAT NIGHT AND PRECIPITATION WOULD BE MOST
LIKELY ACROSS THE SOUTHERN RED RIVER VALLEY.

WITH PRECIPITATION EXPECTED FOR THE NEXT COUPLE NIGHT MAINLY OVER
THE SOUTHEAST HALF OR TWO THIRDS OF THE AREA...HAVE EXPANDED THE
FLASH FLOOD WATCH FOR EASTERN ZONES.

MONDAY-THURSDAY...MODELS IN AGREEMENT THAT THE PERIOD WILL BEGIN
WITH SOUTHWEST FLOW ALOFT AND TRANSITION TO NORTHWEST FLOW ALOFT AS
AN UPPER RIDGE BUILDS ACROSS THE WESTERN CONUS. TIMING OF SHORTWAVES
WITHIN THIS FLOW HARD TO DETERMINE...AND MODELS EACH HAVE THEIR OWN
IDEA. MONDAY SHOULD BE DRY...WITH INCREASING THUNDER CHANCES FOR THE
REMAINDER OF THE WEEK. TEMPERATURES NEAR NORMAL VALUES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1133 PM CDT THU JUN 20 2013

AMOUNT OF CLEARING LATE TONIGHT WILL LIKELY DETERMINE THE EXTENT
OF ANY FOG FORMATION BY EARLY MORNING. BACK EDGE OF THE HIGH
CLOUDS ARE NOT MOVING EAST VERY FAST SO DO NOT THINK FOG WILL BE A
PROBLEM UNLESS IT DOES CLEAR OUT BY MORNING. SHOULD BE A BREAK
IN THE PCPN FRI MORNING WITH MORE POSSIBLE BY AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

SHORT TERM...HOPPES
LONG TERM...HOPPES/TG
AVIATION...GODON
Hazardous weather outlook, Jun 20, 4:00 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
500 AM CDT THU JUN 20 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
500 AM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA
AND WEST CENTRAL MINNESOTA WILL DISSIPATE BY MID-MORNING. SOME
LOCATIONS WILL RECEIVE HEAVY RAINFALL.

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. A LARGE COMPLEX IS
EXPECTED TO MOVE THROUGH EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA LATER THIS AFTERNOON AND OVERNIGHT. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE. LARGE HAIL...DAMAGING WIND
GUSTS...AND A COUPLE TORNADOES ARE ANTICIPATED. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER FRIDAY
AFTERNOON AND OVERNIGHT...AND AGAIN LATER SATURDAY AFTERNOON AND
OVERNIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL IS
POSSIBLE AND MAY CAUSE FLOODING ISSUES DEPENDING ON WHERE THE
HEAVIEST AMOUNTS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

TG

In the hours before

Local storm report, Jun 20, 9:19 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1019 AM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       LISBON                  46.44N 97.68W
06/20/2013  E5.00 INCH       RANSOM             ND   NEWSPAPER

0845 AM     HEAVY RAIN       MILNOR                  46.26N 97.46W
06/20/2013  E6.00 INCH       SARGENT            ND   NEWSPAPER

0845 AM     HEAVY RAIN       MCLEOD                  46.39N 97.30W
06/20/2013  E2.30 INCH       RANSOM             ND   NEWSPAPER

&&

HOPKINS
Local storm report, Jun 20, 10:01 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1101 AM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             1 SW FILLMORE           48.17N 99.82W
06/20/2013  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

            ESTIMATED HAIL AROUND QUARTER SIZED AND 50 MPH WINDS.

&&

JAM
Special weather statement, Jun 20, 10:16 AM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 AM CDT THU JUN 20 2013

NDZ024-026-028-029-201700-
EDDY ND-GRIGGS ND-NELSON ND-STEELE ND-
1116 AM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEELE...SOUTHERN
NELSON...NORTHERN GRIGGS AND EASTERN EDDY COUNTIES UNTIL NOON CDT...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 11 MILES SOUTHWEST OF MCVILLE...OR 37 MILES SOUTHEAST
OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
PEKIN AROUND 1125 AM CDT.
MCVILLE AROUND 1135 AM CDT.
KLOTEN AROUND 1140 AM CDT.
ANETA AROUND 1145 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4775 9857 4799 9789 4767 9788 4767 9770
      4749 9834
TIME...MOT...LOC 1616Z 244DEG 25KT 4770 9834

PJS/JAM
Special weather statement, Jun 20, 11:28 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1228 PM CDT THU JUN 20 2013

NDZ014-015-024-026-028-054-201830-
BENSON ND-EDDY ND-GRIGGS ND-NELSON ND-RAMSEY ND-WESTERN WALSH COUNTY
ND-
1228 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALSH...SOUTHERN
RAMSEY...NELSON...EXTREME NORTHEASTERN GRIGGS...NORTHEASTERN EDDY AND
SOUTHEASTERN BENSON COUNTIES UNTIL 130 PM CDT...

AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 19 MILES SOUTHWEST OF LAKOTA...OR 23 MILES SOUTHEAST
OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORM WILL BE NEAR...
TOLNA AROUND 1235 PM CDT.
STUMP LAKE AND PEKIN AROUND 1240 PM CDT.
MCVILLE AND LAKOTA AROUND 1250 PM CDT.
KLOTEN AROUND 1255 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4826 9799 4793 9791 4767 9788 4768 9872
      4787 9879
TIME...MOT...LOC 1727Z 250DEG 33KT 4784 9857

JM/JK

The radar

The Fargo/Grand Forks radar (KMVX), 70 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

12 hail, 9 thunderstorm wind, 2 flash flood, 1 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Griggs

When
June 20, 3:05 PM CST to 3:10 PM CST
Where
Griggs County, 5.55 mi WNW of Shepard
Measured
1 in hail
Reported by
Public
Coordinates
47.410, -98.240

The hail fell with very heavy rain.

Thunderstorm Wind, Griggs

When
June 20, 3:10 PM CST
Where
Griggs County, 0.69 mi S of Cooperstown
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.440, -98.120

The wind gust was measured at the Cooperstown airport.

Thunderstorm Wind, Traill

When
June 20, 4:45 PM CST
Where
Traill County, 2.27 mi SSW of Clifford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.320, -97.440

Numerous large six to eight inch diameter tree branches were broken down in shelterbelts across northern Broadlawn and Galesburg townships.

Thunderstorm Wind, Traill

When
June 20, 4:50 PM CST
Where
Traill County, 0.47 mi E of Clifford
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.350, -97.410

Four large steel grain bins at the elevator complex were blown down. One bin collapsed onto a parked vehicle but resulted in no injuries. Trees and power lines were also blown down.

Hail, Traill

When
June 20, 5:05 PM CST
Where
Traill County, Blanchard
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
47.350, -97.220

Lots of quarter size hail fell along highway 200A in the Blanchard area, covering roads an inch or two deep and making the ditches white.

Tornado, Barnes

When
June 20, 5:11 PM CST
Where
Barnes County, 3.58 mi SSE of Leal
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
47.050, -98.300

A storm chaser observed a small rope tornado.

Hail, Traill

When
June 20, 5:40 PM CST
Where
Traill County, 2.76 mi S of Kelso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.280, -97.030

Dime to quarter sized hail covered the sides of Interstate 29 north of Grandin.

Hail, Cass

When
June 20, 5:55 PM CST
Where
Cass County, 4.74 mi E of Grandin
Measured
1 in hail
Reported by
Public
Coordinates
47.240, -96.900

Dime to quarter sized hail fell near Grandin.

Hail, Barnes

When
June 20, 6:05 PM CST
Where
Barnes County, 6.21 mi NNW of North Vly City
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
47.030, -98.060

Quarter to ping pong ball sized hail fell at the campground along with very heavy rain and strong winds.

Hail, Barnes

When
June 20, 6:23 PM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
1 in hail
Reported by
Public
Coordinates
46.920, -98.010

The hail fell at Valley City State University.

Hail, Barnes

When
June 20, 6:25 PM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.920, -98.010

The hail fell with winds of 50 to 60 mph.

Thunderstorm Wind, Barnes

When
June 20, 6:40 PM CST
Where
Barnes County, 1.58 mi ESE of Koldok
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.920, -97.790

Large tree branches were blown down near Interstate 94.

Hail, Cass

When
June 20, 7:10 PM CST
Where
Cass County, 0.84 mi NW of Tower City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.940, -97.680

Dime to quarter size hail fell.

Hail, Cass

When
June 20, 7:25 PM CST
Where
Cass County, 1.67 mi NW of Buffalo
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
46.940, -97.550

The hail was accompanied by 45 to 50 mph winds.

Flash Flood, Barnes

When
June 20, 8:04 PM CST to June 21, 9:00 AM CST
Where
Barnes County, 4.91 mi ESE of Rogers to 6.73 mi SE of Rogers
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
47.050, -98.100

The observer at Baldhill Dam measured 3.10 inches of rain in a short amount of time. Roads near the dam were quickly covered with water and debris. Farmyards and fields in the area also experienced localized flooding.

Flash Flood, Barnes

When
June 20, 8:30 PM CST
Where
Barnes County, 5 mi NW of Valley City to 5 mi SW of Valley City
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$50,000
Reported by
Broadcast Media
Coordinates
46.971, -98.075

Very heavy rains produced widespread street flooding around Valley City. Power outages and rapid runoff also combined to produce flooding of storm drains and sewer backup issues. At least four homes had partially collapsed basement walls. About 6.30 inches of rain fell over a two to three hour period.

Thunderstorm Wind, Cass

When
June 20, 8:35 PM CST
Where
Cass County, 0.69 mi S of Davenport
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.710, -97.070

A tree was blown down at a farmstead along with many smaller branches.

Thunderstorm Wind, Cass

When
June 20, 9:10 PM CST
Where
Cass County, 0.94 mi W of Riverside
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.870, -96.900

Nickel sized hail and very heavy rain was also reported.

Thunderstorm Wind, Cass

When
June 20, 9:12 PM CST
Where
Cass County, 0.47 mi W of Harwood
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.980, -96.880

A semi truck and trailer were blown over along Interstate 29 near mile post 76.

Thunderstorm Wind, Cass

When
June 20, 9:15 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.880, -96.820

A large tree was blown down, blocking the road at 10th Street South and 13th Avenue.

Thunderstorm Wind, Cass

When
June 20, 9:20 PM CST
Where
Cass County, 1.89 mi E of St Benedict
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.720, -96.790

Large tree branches were blown down.

Hail, Cass

When
June 20, 9:25 PM CST
Where
Cass County, 0.69 mi N of Hickson
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
46.680, -96.800

Half dollar sized hail fell along with winds in excess of 70 mph.

Heavy Rain, Cass

When
June 20, 9:25 PM CST
Where
Cass County, 0.47 mi W of Casselton
Reported by
Public
Coordinates
46.900, -97.210

Due to electrical outages, pump failure, and water pooling at the Interstate 94 exit near Casselton, the North Dakota DOT temporarily closed both lanes and detoured traffic over the exit ramps.

Hail, Sargent

When
June 20, 9:44 PM CST to 9:46 PM CST
Where
Sargent County, 2.13 mi NNW of Forman
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
46.150, -97.640

Hail, Cass

When
June 20, 10:35 PM CST
Where
Cass County, 5.55 mi S of Elizabeth
Measured
1 in hail
Reported by
Public
Coordinates
46.650, -97.640

The hail fell with very strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452865, 452866, 452867, 452870, 452868, 452869, 452871, 452872, 452873, 452874, 452875, 452877, 452881, 452882, 452903, 452905, 452883, 452884, 452885, 452887, 452888, 452889, 452891, 452892, 452893.